Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 130, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 22, 2005, 1:24 AM EDT for Johnston County, North Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2005, 1:24 AM EDT (05:24 UTC)
- Expired
- Oct 22, 2005, 1:45 AM EDT
- In force
- 21 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 9:27 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Oct 21, 9:27 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 927 PM EDT FRI OCT 21 2005 .SHORT TERM (REST OF TONIGHT)... UPPER JET DYNAMICS ARE LARGELY RESPONSIBLE FOR THE ACTIVITY WHICH MAINTAINED STRENGTH AS IT MOVED INTO THE COOLER...MORE STABLE AIRMASS NORTH OF THE FRONT. NAM HAS PEGGED THE UPPER DIVERGENCE AND ONGOING ACTIVITY WELL...AND SUGGESTS THAT ACTIVITY SHOULD CONTINUE PAST MIDNIGHT...GRADUALLY SHIFTING EAST AS THE NIGHT PROGRESSES. THIS IS IN LINE WITH CURRENT FORECAST...AND WILL TWEAK THE POPS TO MATCH CURRENT TRENDS. TEMPS LOOK GOOD. && PREVIOUS DISCUSSION... (ISSUED 245 PM EDT FRI OCT 21 2005) SHORT TERM (TONIGHT THROUGH TUESDAY)... TONIGHT THROUGH SUNDAY: BAND OF CONVECTION OVER EASTERN KY/TN IS ASSOCIATED WITH A WESTWARD MOVING MID LEVEL WAVE. MEANWHILE... THE EDGES OF THE STABLE POOL OVER THE NC PIEDMONT AND NORTHERN COASTAL PLAIN HAVE ERODED NICELY THIS AFTERNOON... ALTHOUGH LOCATIONS FROM INT OVER TO RZZ REMAIN SOCKED IN. CONVECTIVE CUMULUS HAS BEGUN TO DEVELOP SOUTH OF HIGHWAY 64 AND MSAS INDICATES THAT MUCH OF THIS AREA HAS DESTABILIZED WITH LI VALUES DOWN TO ZERO TO -2 AND CAPES UP TO 500-700 J/KG. DESPITE A SOMEWHAT WARM CAP AROUND 700 MB THE RUC SHOWS CAPES GETTING UP TO 1000 J/KG IN THE SANDHILLS... AND WITH THE NAM12 ALSO SHOWING CONVECTIVE PRECIP DEVELOPING INTO THE EVENING HERE AND ACTIVITY ALREADY BLOSSOMING OVER CENTRAL SC... WILL INCLUDE AN EARLIER AND SLIGHTLY HIGHER POP IN THE SOUTHEAST CWA THIS EVENING. OTHERWISE... THE INCOMING WAVE DAMPENS CONSIDERABLY TONIGHT WITH THE MORE FORMIDABLE TROUGH DIGGING IN TO ITS WEST OVER THE PLAINS. DESPITE IMPROVING MOISTURE AND POSSIBLY SOME LINGERING ELEVATED INSTABILITY OVERNIGHT... WITH THIS MARGINAL PVA AND JUST WEAK LOW LEVEL THETA-E ADVECTION... WILL KEEP POPS IN THE CHANCE CATEGORY EXCEPT FOR LIKELY POPS NEAR THE RESIDUAL WEDGE BOUNDARY WHERE SURFACE CONVERGENCE SHOULD COME INTO PLAY. UPPER DIVERGENCE WITHIN THE LEFT EXIT REGION OF THE JET DIVING TOWARDS THE STATE INCREASES SATURDAY ALONG WITH IMPROVING PVA... AND EXPECT A GOOD CHANCE OF CONVECTION WITH THE OCCLUDED FRONT MOVING THROUGH... BEST DEPICTED BY THE NAM. THE NAM DOES KEEP A WEDGE REGIME OVER THE FAR NORTHWEST PIEDMONT AND WILL KEEP NE WINDS THERE UNTIL FROPA SATURDAY AFTERNOON. AT THIS TIME THE MID LEVEL WINDS GO WESTERLY AND DRY OUT THE COLUMN ALOFT. THE NAM BRINGS CAPES UP TO 2000+ J/KG IN THE SOUTHEAST CWA SATURDAY AFTERNOON... AND THETA-E LAPSE RATES IN FORECAST SOUNDINGS EXCEED 20 DEGREES K. WITH BRN VALUES OF 15-25 AND BULK SHEAR VALUES OF 40-50 KT... COULD SEE SOME STRONG STORMS & WILL NEED TO KEEP AN EYE OUT FOR THIS. WILL KEEP HIGH CHANCE POPS THROUGH SATURDAY EVERYWHERE THEN IN THE NORTHEAST FOR A FEW HOURS SATURDAY EVENING BEFORE DRY AIR AND THE INCOMING HIGH PRESSURE AREA TAKE OVER. GOOD MID LEVEL CAPPING ON SUNDAY SHOULD LIMIT ANY RAIN RISKS BUT DO EXPECT SCATTERED TO BROKEN CLOUD DEVELOPMENT AT THE TOP OF THE DRY ADIABATIC MIXED LAYER. TONIGHTS LOW TEMPS LOOK GOOD AND WILL FOLLOW FAIRLY CLOSE TO CONSENSUS OF MOS GUIDANCE TEMPS SATURDAY THROUGH SUNDAY. SUNDAY NIGHT THROUGH TUESDAY: PLEASE SEE OFFICIAL BULLETINS FROM THE NATIONAL HURRICANE CENTER CONCERNING HURRICANE WILMA. LATEST FORECASTS KEEP WILMA FAR ENOUGH OFFSHORE TO BE OF LITTLE CONCERN TO CENTRAL NC... ALTHOUGH NORTH TO NORTHEAST BOUNDARY LAYER WINDS COULD GET BREEZY AT TIMES. OTHER THAN THAT... A LARGE CHILLY CANADIAN SOURCE HIGH BUILDS INTO THE STATE IN EARNEST... BRINGING TEMPERATURES SOME 5-10 DEGREES BELOW NORMAL. THE 12Z GFS HAS LOW LEVEL THICKNESSES RUNNING 30-50 M BELOW NORMAL SO TEMPS COULD END UP EVEN COLDER. LATEST MODEL RUNS DISAGREE ON THE POSITION AND ORIENTATION OF THE LARGE UPPER VORTEX TO OUR NORTH AND ANY VORTICITY MAXIMA ROTATING AROUND IT... SO HAVE KEPT SKIES PARTLY CLOUDY TO ACCOUNT FOR THIS UNCERTAINTY. LOWS IN THE 40S SUNDAY NIGHT AND 37-45 MONDAY NIGHT. HIGHS 59-69 MONDAY AND 59-64 TUESDAY. -GIH LONG TERM (TUESDAY NIGHT THROUGH FRIDAY)... A SHORT WAVE WILL MOVE THROUGH THE AREA TUESDAY NIGHT INTO WEDNESDAY .EXITING THE AREA THURSDAY. HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE NORTH THURSDAY FURTHER ENHANCING THE COLDER AIR ALREADY OVER THE REGION. LOWS MOSTLY IN THE 40S WITH HIGH IN THE 60S. -RHJ AVIATION... LOW CLOUDS AND FOG MAINLY ACROSS THE NORTHERN TAFS WILL CONTINUE TO LIFT THROUGH THE AFTERNOON. CLOUDINESS HELD OVER THE AREA IN ASSOCIATION WITH COLD FRONT THROUGH THE NORTHERN PORTION OF THE CWA. ACROSS THE SOUTH MAINLY MID AND HIGH LEVEL SCATTERED CLOUDS. CLOUDS WILL LOWER OVER THE CWA TONIGHT AS RAIN THREATENS THE REGION. MVFR CONDITIONS AROUND SUNSET WILL BECOME IFR IN SCATTERED RAIN AND FOG OVERNIGHT TO NEAR SUNRISE SATURDAY. IFR CONDITIONS CONTINUING THROUGH THE DAY SATURDAY WITH CHANCE OF RAIN DURING THE AFTERNOON IN RESPONSE TO A COLD FRONT MOVING THROUGH THE AREA. -RHJ && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MLM
Hazardous weather outlook, Oct 21, 5:34 AM EDT, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 534 AM EDT FRI OCT 21 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 534 AM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG COLD FRONTAL PASSAGE AND STRONG WINDS IN THE UPPER ATMOSPHERE WILL COMBINE TO PRODUCE THUNDERSTORMS ON SATURDAY. SOME OF THE STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS NORTH PORTIONS OF THE PIEDMONT AND COASTAL PLAIN. STAY TUNED TO ALL HAZARDS WEATHER RADIO OR OTHER LOCAL MEDIA FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
In the hours before
Special weather statement, Oct 21, 7:45 PM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 745 PM EDT FRI OCT 21 2005 NCZ041-042-220045- JOHNSTON-WAKE- 745 PM EDT FRI OCT 21 2005 ...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WAKE AND WESTERN JOHNSTON COUNTIES THROUGH 845 PM EDT... AT 745 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF LILLINGTON...OR ABOUT OVER ANGIER...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...EASTERN FUQUAY VARINA...CLEVELAND...COATS CROSSROADS...AUBURN...AND CLAYTON. GUSTY WINDS OF 35 TO 45 MPH... HAIL TO THE SIZE OF MARBLES... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. MWS
Special weather statement, Oct 21, 8:30 PM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 830 PM EDT FRI OCT 21 2005 NCZ026-027-041-220130- FRANKLIN-NASH-WAKE- 830 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN...NASH AND WAKE COUNTIES THROUGH 900 PM EDT... AT 830 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ZEBULON...OR ABOUT 17 MILES EAST OF RALEIGH...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PILOT...AND... RILEY...SAMARIA...AND...BUNN...LAKE ROYALE...SPRING HOPE...MOMEYER... NASHVILLE...AND...CASTALIA. VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. PEA TO MARBLE SIZED HAIL WILL ALSO OCCUR IN THE PATH OF THIS STORM. THE STORM WILL MOVE INTO NASH AND FRANKLIN COUNTIES BEFORE 845 PM. 14
Local storm report, Oct 21, 8:36 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 4 SSE KNIGHTDALE 35.74N 78.46W
10/21/2005 0.75 INCH WAKE NC TRAINED SPOTTER
PENNY SIZED HAIL REPORTED AT INTERSECTION OF TURNIPSEED
ROAD AND MAJOR FLADE ROAD.
&&
MWSLocal storm report, Oct 21, 8:57 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT FRI OCT 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL ZEBULON 35.82N 78.32W
10/21/2005 0.75 INCH WAKE NC TRAINED SPOTTER
PENNY SIZED HAIL REPORTED IN ZEBULON.
&&
MWSLocal storm report, Oct 22, 12:34 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT SAT OCT 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM HAIL THOMASVILLE 35.89N 80.08W
10/22/2005 1.25 INCH DAVIDSON NC TRAINED SPOTTER
1204 AM HAIL 2 N THOMASVILLE 35.92N 80.08W
10/22/2005 1.00 INCH DAVIDSON NC TRAINED SPOTTER
1219 AM HAIL MONTICELLO 36.20N 79.68W
10/22/2005 1.00 INCH GUILFORD NC TRAINED SPOTTER
&&
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:02 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 28 min |
| Oct 21, 9:10 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 35 min |
| Oct 21, 11:27 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 33 min |
| Oct 22, 12:08 AM EDT | Severe Thunderstorm Warning | RAH | Guilford | 34 min |
| Oct 22, 1:41 AM EDT | Severe Thunderstorm Warning | RAH | Hoke | 34 min |
| Oct 22, 2:07 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 23 min |
| Oct 22, 2:32 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 28 min |
| Oct 22, 3:25 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 35 min |
| Oct 22, 4:02 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.